Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 4, NWS San Diego, CA

July 30, 2022San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2022, 4:58 PM PDT for San Bernardino County, California. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 4:58 PM PDT (23:58 UTC)
Expired
Jul 30, 2022, 5:45 PM PDT
In force
47 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 73 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:20 PM PDTTSTM WND GST 413 Nne Running Springs, CAMESONET STATION SE368 GREEN VALLEY LAKE (SCE368).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 12.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS56 KSGX 302358
SVRSGX
CAC071-310045-
/O.NEW.KSGX.SV.W.0004.220730T2358Z-220731T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
458 PM PDT Sat Jul 30 2022

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  San Bernardino County in southern California...

* Until 545 PM PDT.

* At 458 PM PDT, a severe thunderstorm was located 7 miles east of
  Hwy 173 Between Lake Arrowhead And Hesperia, or 8 miles northeast
  of Lake Arrowhead, moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  San Bernardino, Apple Valley, Lake Arrowhead, Lucerne Valley,
  Highland, Running Springs, Skyforest, Hwy 18 Between Running
  Springs And Skyforest, Hwy 18 Between Running Springs And Big Bear
  and Hiwy 330 Between San Bernardino And Running Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3444 11711 3440 11695 3410 11710 3418 11730
TIME...MOT...LOC 2358Z 027DEG 20KT 3435 11707 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Adams
2 follow-up statements
749 
WWUS56 KSGX 310024
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
524 PM PDT Sat Jul 30 2022

CAC071-310045-
/O.CON.KSGX.SV.W.0004.000000T0000Z-220731T0045Z/
San Bernardino CA-
524 PM PDT Sat Jul 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR SAN BERNARDINO COUNTY...

At 523 PM PDT, a severe thunderstorm was located over Hwy 18 Between
Running Springs And Skyforest, or over Lake Arrowhead, moving
southwest at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
San Bernardino, Lake Arrowhead, Highland, Running Springs, Skyforest,
Hwy 18 Between Running Springs And Skyforest, Hiwy 330 Between San
Bernardino And Running Springs, Hwy 18 Between Running Springs And
Big Bear, Rimforest and Hwy 173 Between Lake Arrowhead And Hesperia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3435 11716 3435 11698 3410 11710 3418 11730
TIME...MOT...LOC 0023Z 027DEG 20KT 3423 11715 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Adams
468 
WWUS56 KSGX 310037
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
537 PM PDT Sat Jul 30 2022

CAC071-310047-
/O.EXP.KSGX.SV.W.0004.000000T0000Z-220731T0045Z/
San Bernardino CA-
537 PM PDT Sat Jul 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY WILL
EXPIRE AT 545 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3435 11716 3435 11698 3410 11710 3418 11730
TIME...MOT...LOC 0037Z 027DEG 20KT 3417 11719 

$$

Adams

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:07 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 2:07 PM PDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
207 PM PDT Sat Jul 30 2022

.SYNOPSIS...
Monsoonal moisture and instability will support scattered showers
and thunderstorms this weekend. The storms will be focused in the
mountains and deserts in the afternoons, but a few could drift
farther west into the valleys. Conditions become less favorable
for widespread showers and thunderstorms on Monday, then decrease as
drier and more stable conditions return. Temperatures will be near,
to slightly below average through next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Much of the mid/high-level clouds from this morning had thinned or
dissipated by noon. This aided in Isolated thunderstorm development
around midday. With ample heating now in place, a continuation of
showers and thunderstorms is expected into the evening. A Flood
Watch is in effect through 11 PM PDT for the potential of very heavy
downpours, resulting in localized flash flooding, mainly near the
mountains, but a few could drift into the valleys due to easterly
winds aloft.

Due to the very high moisture level in the atmosphere (near two
inches), and a weak easterly wave traversing the area, a Flood Watch
is in effect today for inland areas, away from the coast. Very heavy
rainfall rates are possible, which could lead to flash flooding.
Another active day of showers and thunderstorms is expected on
Sunday. A slow drying of the atmosphere begins on Sunday and will
continue through Tuesday, but sufficient moisture and instability
will continue to support PM thunderstorms, gradually becoming more
tethered to the mountains and high desert areas as winds aloft turn
a little more south of east.

High pressure aloft, centered over Lake Tahoe, will slowly drift
east, and then SE through Monday, and eventually merge with an E-W
oriented ridge along the Gulf Coast States next week. Between these
two systems, a conveyor belt has been set up, transporting moisture
into the Desert SW from the Gulf of Mexico. This will continue
through Monday, before flow aloft turns more SW over California, in
conjunction with a trough just off the West Coast. That should end
this monsoonal episode until later in the week, when flow aloft
again guides more monsoonal moisture our way.

Given the potential for a lot of clouds and elevated moisture/
humidity levels over the next few days, followed by weakening high
pressure aloft later next week, daytime temperatures are forecast to
remain near, or below average through the forecast period.

&&

.AVIATION...
302000Z...Coast/Valleys...SCT-BKN high clouds at/above 10,000 feet
MSL will prevail through this afternoon. TSRA possible through
tonight, most likely in the eastern valleys, but could reach western
valleys and the coast this evening and tonight. Confidence is low in
showers and thunderstorms impacting coastal terminals, so have left
TSRA out of the TAFs for now. Lightning, gusty erratic winds and
locally heavy rain are possible in any storm that develops. Patchy
low clouds will reform after 08Z Sunday, with bases 1200-1500 feet
MSL. Ceilings most likely at coastal terminals 10-14Z Sunday.
Scatter out 15-17Z.

Mountains/Deserts...SCT-BKN high clouds at/above 10,000 feet MSL
through today. TSRA expected through 06Z Sunday. Lightning, gusty
erratic winds and heavy rain are possible in any storm that
develops. Most of the shower and thunderstorm activity will diminish
after 06Z, though a few storms could pop-up tonight into Sunday
morning.

&&

.MARINE...
A slight chance of thunderstorms will develop this afternoon, with
thunderstorms possible through Sunday evening. Cloud-to-water
lightning and hazardous winds and seas will be possible near any
thunderstorms. An increasing southerly swell from 180-200 degrees
with a period of 13-14 seconds is expected Sunday through Wednesday
due to the remnants of Hurricane Frank.

&&

.BEACHES...
There is a slight chance of thunderstorms today through Sunday at
the beaches. Any thunderstorm could produce deadly lightning.

Hurricane Frank will generate hazardous surf conditions, including
strong rip currents, Sunday night through Wednesday. The 6 foot
south swell from 180-200 degrees at a period of 12-14 seconds will
generate surf of 4-6 feet with local sets to 7 feet, mainly at south-
facing beaches. Highest surf will be in northern Orange County.

&&

.SKYWARN...
Skywarn activation is requested today and will likely be needed
tomorrow as well.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 11 AM to 11 PM today for the
     Apple and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Deserts-San Diego County Mountains-San Gorgonio Pass
     Near Banning.

     Beach Hazards Statement from 8 AM today through
     Wednesday afternoon for Orange County Coastal Areas-San
     Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...10
AVIATION/MARINE/BEACHES...Connolly

In the hours before

Local storm report, Jul 30, 2:01 PM PDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     DEBRIS FLOW      5 N FOREST FALLS        34.16N 116.91W
07/30/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            ROCKS ON ROADWAY AT JENKS LAKE ROAD AND
            HIGHWAY 38. HEAVY RAIN HAS FALLEN IN THIS
            AREA WITH AT LEAST 0.50 TOTALS, HIGHER TO
            THE EAST IN THE SANTA ANA RIVER WATERSHED
            AND BARTON FLATS.

&&

AOT
Local storm report, Jul 30, 3:08 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       4 SSE BIG BEAR LAKE     34.19N 116.91W
07/30/2022  M0.80 INCH       SAN BERNARDINO     CA   MESONET

            MESONET STATION CVNC1 SEVEN OAKS.

&&

AOT
Local storm report, Jul 30, 3:09 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
309 PM PDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 NW IDYLLWILD          33.76N 116.74W
07/30/2022  M0.54 INCH       RIVERSIDE          CA   MESONET

            MESONET STATION FW6884 PINE COVE WATER
            OFFICE.

&&

AOT
Special weather statement, Jul 30, 3:45 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
345 PM PDT Sat Jul 30 2022

CAZ060-302330-
Apple and Lucerne Valleys CA-
345 PM PDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of San Bernardino
County through 430 PM PDT...

At 344 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Daggett, moving southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Victorville, Apple Valley, I-15 Between Victorville And Barstow,
northern Lucerne Valley, Hwy 247 Between Lucerne Valley And Barstow,
Helendale and Oro Grande.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 11658 3442 11717 3476 11735 3479 11712
TIME...MOT...LOC 2244Z 063DEG 27KT 3474 11689

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Adams
Special weather statement, Jul 30, 4:31 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service San Diego CA
431 PM PDT Sat Jul 30 2022

CAZ055-060-310015-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
431 PM PDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of San Bernardino
County through 515 PM PDT...

At 431 PM PDT, Doppler radar was tracking a strong thunderstorm over
northwestern Lucerne Valley, moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Victorville, Apple Valley, Lucerne Valley and I-15 Between
Victorville And Barstow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3469 11690 3452 11677 3436 11705 3471 11728
TIME...MOT...LOC 2331Z 060DEG 10KT 3458 11693

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Adams

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:03 PM PDTBeach Hazards StatementSGXOrange, San Diego5 days
Jul 30, 12:30 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego23 hr
Jul 30, 1:05 PM PDTAreal Flood AdvisorySGXSan Bernardino115 min
Jul 30, 3:45 PM PDTSpecial Weather StatementSGX45 min
Jul 30, 4:22 PM PDTAreal Flood AdvisorySGXSan Bernardino100 min
Jul 30, 4:31 PM PDTSpecial Weather StatementSGX44 min
Jul 30, 4:46 PM PDTSevere Thunderstorm WarningSGXSan Bernardino30 min

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.